Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 31, NWS La Crosse, WI

June 26, 2020Crawford County, Grant County, Wisconsin; Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 26, 2020, 3:34 AM CDT for Crawford County, Grant County, Wisconsin; Clayton County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2020, 3:34 AM CDT (08:34 UTC)
Expired
Jun 26, 2020, 4:02 AM CDT
In force
28 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clayton County, IA, Crawford County, WI, Grant County, WI

The radar

The La Crosse radar (KARX), 107 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WUUS53 KARX 260834
SVRARX
IAC043-WIC023-043-260915-
/O.NEW.KARX.SV.W.0031.200626T0834Z-200626T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
334 AM CDT Fri Jun 26 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Clayton County in northeastern Iowa...
  West central Grant County in southwestern Wisconsin...
  Southwestern Crawford County in southwestern Wisconsin...

* Until 415 AM CDT.

* At 334 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Postville to Edgewood, moving east
  at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Severe thunderstorms will be near...
  Monona and Farmersburg around 345 AM CDT.
  Colesburg around 350 AM CDT.
  McGregor and Marquette around 405 AM CDT.
  Prairie Du Chien and Cassville around 410 AM CDT.

Other locations impacted by these severe thunderstorms include
Mederville, Giard, Turkey River, Bixby State Park, Highway 13 And
County C 24, Fairview and Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 9155 4308 9099 4265 9090 4264 9128
      4264 9147
TIME...MOT...LOC 0834Z 264DEG 30KT 4300 9153 4264 9138 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kurz
2 follow-up statements
739 
WWUS53 KARX 260848
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
348 AM CDT Fri Jun 26 2020

WIC023-260857-
/O.CAN.KARX.SV.W.0031.000000T0000Z-200626T0915Z/
Crawford WI-
348 AM CDT Fri Jun 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CRAWFORD COUNTY
IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

LAT...LON 4297 9135 4302 9098 4265 9090 4264 9130
TIME...MOT...LOC 0847Z 271DEG 32KT 4295 9132 4266 9122 

$$

IAC043-WIC043-260915-
/O.CON.KARX.SV.W.0031.000000T0000Z-200626T0915Z/
Clayton IA-Grant WI-
348 AM CDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR EASTERN CLAYTON AND WEST CENTRAL GRANT COUNTIES...

At 347 AM CDT, severe thunderstorms were located along a line
extending from near Farmersburg to Colesburg, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Guttenberg, Cassville, Garnavillo, Colesburg, Bridgeport, Glen Haven,
Bagley, Patch Grove, North Buena Vista, Garber, Osterdock, Clayton,
Elkport, Millville, Camp C.S. Klaus, Turkey River, Fairview, Nelson
Dewey State Park, National and J Wood Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4297 9135 4302 9098 4265 9090 4264 9130
TIME...MOT...LOC 0847Z 271DEG 32KT 4295 9132 4266 9122 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kurz
937 
WWUS53 KARX 260902
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
402 AM CDT Fri Jun 26 2020

IAC043-WIC043-260911-
/O.CAN.KARX.SV.W.0031.000000T0000Z-200626T0915Z/
Clayton IA-Grant WI-
402 AM CDT Fri Jun 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAYTON AND WEST
CENTRAL GRANT COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4297 9135 4302 9098 4265 9090 4264 9130
TIME...MOT...LOC 0857Z 264DEG 30KT 4296 9120 4267 9110 

$$

Kurz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:07 AM CDT, 27 minutes earlier.

Area forecast discussion, Jun 26, 3:07 AM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
307 AM CDT Fri Jun 26 2020

.SHORT TERM...(Today and tonight)
Issued at 305 AM CDT Fri Jun 26 2020

At 2 AM, a band of showers and storms extended from Rochester to
Nashua Iowa.  This band was associated with a shortwave trough.  The
meso models are not handling this system well.  With zonal winds
aloft, this system should continue to move east and southeast
through the remainder of the overnight hours.  With the 0-6 km shear
favorable for supercells, we will have to watch out for the
potential of hail and maybe some damaging wind between now and
daybreak.

Further to the west across southwest Minnesota and northwest Iowa, a
MCS was moving east toward the area. Warm air advection on the
leading edge of this system and along the warm front has resulted in
a line of storms. These storms will move through the area from
daybreak through noon. While there will favorable deep shear, the
instability is generally less than 1K J/kg, so the severe weather
threat for both of these systems this morning looks to be low.

Still a lot of questions on the severe weather threat with the next
round of convection which will be moving through the area between
noon and 6 PM this afternoon.  While the meso models have differing
solutions and timing on how this convection will develop, there is
general agreement that there will be enough time for the atmosphere
to recover between the departing convection this morning, and the
afternoon convection. Mixed-layer CAPES range from 1500 to
2500 J/kg.  The main question is how much 0-1 km and 0-3 km shear
will be available across the area.  This will be dependent upon an
850 to 700 mb speed max.  Even this close to the event, there is
significant differences on how strong the winds will be with this
speed maximum in our area. The NAM has 40 to 50 knots of winds.
Meanwhile, the GFS is only around 20 knots.  Some of this is a
result of some timing differences between this feature.  These
differences greatly impact the 0-1 km and 0-3 km shear. Another
difference is how the meso models are handling their cold pool
development.  Some suggest that this occur across northeast Iowa
and southwest Wisconsin.  Others have this occurring more to our
east and south. Due to this, there remains much uncertainty on
the convection during this time period. If severe weather does
materialize, it would likely start out as a wind and hail threat
and then evolve more into a wind and maybe a QLCS tornado threat.
The main question is where.  As stated earlier, this will depend
a lot on how strong the 0-1 km shear is able to increase this
afternoon.  As a result, the severe weather threat is rather
conditional at this time.

.LONG TERM...(Saturday through Thursday)
Issued at 305 AM CDT Fri Jun 26 2020

A summerlike pattern develops heading into the weekend behind the
departing cold front. As a deepening upper low comes ashore the
Pacific Northwest, ridging over the Northern Plains will amplify
while sliding into the Upper Mississippi Valley by Sunday. Ridge
amplification continues through the first half of next week with a
blocking pattern taking shape over the region. This will lead to a
gradual warmup as 850mb temps slowly climb to near 20C by Monday
night. Forecast highs next week will climb through the 80s, likely
around 90 in a few spots. Along with the heat will come rather humid
conditions as dewpoints pool in the mid 60s to lower 70s.

A weak, sheared out vort max will drop south from the I-90 corridor
on Saturday. With higher PWATs >1" residing out ahead of this
feature, there's a small chance our far south could be brushed by a
shower or storm Saturday afternoon. Otherwise most areas will stay
dry Saturday and Saturday night courtesy of high pressure. Return
flow developing behind the departing high on Sunday will pump
increasing moisture into the region. Combined with a couple
shortwaves and warm air advection, that will bring returning chances
of showers and storms. Much of the area will likely remain dry on
Sunday as the higher rain chances won't arrive until a stronger
shortwave's arrival Sunday night.

Surface high pressure and comparatively lower PWATs anchored over
the Great Lakes region should keep focus for periodic shower/storm
chances early next week generally near and west of the Mississippi
River, where moisture/instability will be highest as evidenced by
pooling of higher theta-e. By Thursday an advancing cold front is
progged to push eastward through the forecast area. While extended
forecast has broad-brushed rain chances nearly every period next
week, am not expecting the week to be a washout for any given
location.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1100 PM CDT Thu Jun 25 2020

Cigs: high/mid vfr clouds will be on the increase overnight, with a
lowering deck then Fri. How low is in question, with some
suggestions that cigs could dip into MVFR for a few hours. Will
stick with VFR for now.

WX/vsby: challenging shra/ts forecast with mixed messages in the
short term models - timing/placment of convection. What they do
agree upon is a good shot for pcpn to impact the TAF sites during
the overnight period through Fri morning. Threat start to shift more
south/east in the afternoon-evening. Expect refinements to the
forecast as confidence increases in the details.

Winds: lighter side tonight from south/southeast, picking up a bit
and gradually shifting to the west/northwest with the passage of the
sfc front in the afternoon. Higher gusts with any thunderstorms,
especially Fri afternoon/eve.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Kurz
AVIATION...Rieck
Hazardous weather outlook, Jun 26, 3:04 AM CDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
304 AM CDT Fri Jun 26 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
304 AM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. Lightning and small
hail will be the primary threats with storms that develop this
morning. Another round of storms this afternoon into early evening
may pose a threat for severe weather roughly between noon and 6 PM,
especially across northeast Iowa and southwest Wisconsin. Damaging
winds and heavy rainfall will be the main threats with this round
of storms, but isolated hail and tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic storm chances will return Sunday and continue through
Thursday. The probability of organized severe weather appears low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Kurz/Boyne

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:05 AM CDTSpecial Weather StatementARXGrant40 min
Jun 26, 9:14 AM CDTSpecial Weather StatementARXGrant31 min
Jun 26, 9:46 AM CDTSpecial Weather StatementARXGrant44 min
Jun 26, 3:14 PM CDTSevere Thunderstorm WarningARXGrant46 min
Jun 26, 4:24 PM CDTSpecial Weather StatementARXGrant36 min
Jun 26, 12:12 PM CDTSevere Thunderstorm WarningARXHoward33 min
Jun 26, 12:29 PM CDTSevere Thunderstorm WarningARXWinneshiek46 min
Jun 26, 1:16 PM CDTSpecial Weather StatementARXChickasaw, Howard, Winneshiek44 min
Jun 26, 1:24 PM CDTSevere Thunderstorm WarningARXChickasaw, Fayette, Winneshiek36 min
Jun 26, 1:57 PM CDTSpecial Weather StatementARXFayette48 min
Jun 26, 2:40 PM CDTSpecial Weather StatementARXAllamakee, Clayton, Fayette50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.